Hail, Washington
- When
- April 1, 11:27 PM CST to 11:28 PM CST
- Where
- Washington County, 0.69 mi S of Morrowville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -97.170
Winds estimated around 40 mph.
Wind and hail around severe criteria occurred on the morning and again during the night of April 2nd. No damage was reported with this event and reports were fairly isolated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Wind and hail around severe criteria occurred on the morning and again during the night of April 2nd. No damage was reported with this event and reports were fairly isolated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 1, 10:52 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1152 PM CDT Wed Apr 1 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 331 PM CDT WED APR 1 2015 Dew points were slowly increasing across central and eastern Kansas. Dew points around 50 vary across the CWA with a nose of 55 degree plus dew points extending north across far eastern Kansas with LWC now up to 56 degrees at 19Z. Latest meso analysis shows an MCV moving across southern Missouri with SBCAPE around 1500 J/KG in far east central and southeast Kansas at 19Z. Cap remains in place across much of the CWA extending into northwest Kansas. Cold front extended from east central South Dakota into northeast Colorado while the dryline extended from southwest Nebraska to the east of Liberal. Short range high resolution models suggest that convection will develop in the 23Z to 00Z time period from northeast Nebraska southwest to near Phillipsburg and Hays. Storms congeal into a line and move into north central Kansas after 7 PM and increasing across the western counties through 10 PM, then becoming widespread across the CWA as the upper trough and front move through. 850 mb moisture transport increases along the 850 mb front tonight as it moves through. Low level jet increasing to 40 to 50 kts from the south will veer to the southwest gradually through the night focusing potential for locally heavy rainfall across northeast and east central Kansas in the 06Z-12Z time frame. Have increased QPF to around 0.90 inches in east central Kansas. Shear around 35 to 40 kts and instability around 1200 J/kg along with cooling aloft with the wave moving through will yield environment for some storms to be severe this evening across north central and northeast Kansas with wind and hail the main hazards as the line moves through. Overnight wave moving through the Rockies will move out into the Plains developing precipitation in the wake of the front and also increasing ascent across eastern Kansas. The front is expected to move south of the CWA into southeast Kansas Thursday morning then stalling out from southern Kansas and southern Missouri atmosphere across east central and southeast Kansas becomes capped during the day. 850 mb front will be near the southern CWA and could see some development in the late afternoon when a weak wave moves through and cap erodes in the 22Z-00Z period. Temperatures will be about 15 degrees cooler on Thursday. .LONG TERM...(Thursday Night through Wednesday) Issued at 331 PM CDT WED APR 1 2015 The surface front should be located somewhere across southeast Kansas by late Thursday with greatest risk for surface based convection expected to remain near or just southeast of the CWA after 00z. However the next upper wave will emerge across the region Thu night and will act to produce another area of rain across most of the state. Modest forcing and dry air will act to limit amounts but most areas should see a least a period of light rain showers overnight into early Friday before skies clear and high pressure moves into the area for the weekend. The weekend looks great with highs in the 60s and 70s and low humidities. South winds will increase by late day Saturday so could pose fire weather issues again. The dry weather should persist through Sunday as Gulf of Mexico moisture will be slow to return to the area this weekend. The forecast weather pattern by next Monday and Tuesday will feature a longwave trough across the Rockies with sfc low pressure somewhere across the Plains. Latest GFS is more progressive with an initial wave Monday which forces a sfc low into eastern Nebraska and dryline across Kansas while the ECMWF is much slower and features a low across eastern CO with a warm front draped across the state. Both show additional energy moving into the Plains which could set the stage for bouts of thunderstorms into mid week. The details such as timing and location of features remain uncertain as does the associated severe weather risk but it would appear that next week could be active across the region. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1150 PM CDT WED APR 1 2015 Again only made small adjustments to TAFs with front and incoming rain/storms around the 07-08z hour and continuing overnight. Skies become VFR for Thursday with a late day cloud deck possible but too late in the forecast period for this issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Omitt AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 742 PM CDT WED APR 1 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-030045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 742 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS ALONG A COLD FRONT THROUGH THE EVENING HOURS. ADDITIONAL STORMS ARE DEVELOPING ACROSS SOUTH CENTRAL KANSAS AND WILL MOVE EAST NORTHEAST. THESE STORMS WILL TRACK INTO NORTH CENTRAL AND CENTRAL AREAS BETWEEN 8 PM AND 10 PM...BECOMING MORE WIDESPREAD IN COVERAGE ACROSS THE ENTIRE OUTLOOK AREA FROM MIDNIGHT THROUGH SUNRISE THURSDAY. A FEW STORMS MAY BE SEVERE FOR AREAS ALONG AND WEST OF A LINE FROM HIAWATHA TO COUNCIL GROVE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST KANSAS IN THE OVERNIGHT HOURS AS THESE STORMS PASS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY...MAINLY SOUTH OF INTERSTATE 35. A FEW STRONG STORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE 35 IN EAST CENTRAL KANSAS IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE AREAS PREVIOUSLY MENTIONED IN NORTH CENTRAL AND NORTHEAST KANSAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT WED APR 1 2015
KSZ008-020330-
REPUBLIC-
953 PM CDT WED APR 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...
THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC...NARKA AND MUNDEN.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9737 3995 9737 3994 9738 3986 9777
3983 9790 3982 9793 3983 9794 4001 9793
TIME...MOT...LOC 0253Z 250DEG 27KT 3992 9793
SANDERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT WED APR 1 2015
KSZ008-020445-
REPUBLIC-
1115 PM CDT WED APR 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL MOVE NEAR THE CITY OF REPUBLIC...THEN
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF REPUBLIC COUNTY.
&&
LAT...LON 4001 9752 4000 9748 3981 9793 3990 9794
4000 9794 4001 9793
TIME...MOT...LOC 0415Z 243DEG 29KT 3995 9785SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 PM CDT WED APR 1 2015 KSZ008-009-020515- REPUBLIC-WASHINGTON- 1156 PM CDT WED APR 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES... THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 4000 9720 3975 9718 3973 9756 3991 9756 TIME...MOT...LOC 0456Z 258DEG 27KT 3983 9742 BARJENBRUCH
The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 05:26 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds estimated around 40 mph.
Wind gust was measured on a Davis weather station on top of a shed.
Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566890, 566891, 566892, 566893, 566894, 566895.